What’s New in the Patient Safety World

 

February 2008  Restless Legs….Is it Mirapex or  MiraLax?

 

 

Just watched back-to-back TV ads for the umpteenth time the past 2 months. The first was for Mirapex for restless leg syndrome (“my RLS”, as the actress emphasizes!), followed immediately by an ad for MiraLax for constipation. I chuckled “Wonder what will happen to those restless legs when she gets the MiraLax instead!”. And, of course, that mistake has already happened.

 

 

It’s really no matter for levity. We’ve discussed the problem of look-alike/sound-alike (LASA) drugs on multiple occasions. This week the USP released its 8th annual MEDMARX®  Data Report and it shows an astounding increase in medication errors due to LASA drugs. Between 2003 and 2006 they identified 1470 drugs involved in LASA errors. This leads to their list of 3170 drug pairs that contribute to LASA errors. That number is almost double the number that had been identified in USP’s last list in 2004. About 1.4% of the errors led to patient harm and USP points out that the percentage causing harm has consistently been above 1% now for the past 7 years. And the top 10 drugs sold in the US all made the list.

 

 

No part of the health care continuum is immune from LASA errors. And some of the drugs on our hi-alert lists are also involved in LASA errors (see our July 31, 2007 Patient Safety Tip of the Week “Dangers of Neuromuscular Blocking Agents”).

 

 

But some other errors noted in the MEDMARX® report are unintended consequences of our attempts to reduce errors. We are, of course, talking about errors related to computerization. We are strong advocates of use of CPOE because it reduces many errors related to illegible handwriting. But we have seen replacement of handwriting errors with what we call the “cursor” error (or “stylus” error if you are using a PDA). This refers to the unintentional choosing of the wrong drug from a list on a computer.

 

 

One of USP’s recommendations is one that we have stressed over and over – the need to include on any order or prescription the indication for the medication. That should apply whether one is entering the order into a computer or writing a prescription on paper. It gives the pharmacist or nurse the opportunity to say “wait a minute…that drug is not used for that indication” and results in an opportunity to intercept an error before it leads to patient harm. With decision support built into CPOE proper programming is necessary to check that the drug and the indication are compatible.

 

 

Use of “tall man lettering” for LASA drug pairs (see our August 14, 2007          Patient Safety Tip of the Week “More Medication-Related Issues in Ambulatory Surgery”) is another USP recommendation.

 

 

Using generic names rather than brand names has been suggested as a possible solution but LASA errors may also occur with generic names.

 

 

Verbal orders can especially be problematic in leading to LASA errors. Verbal orders, of course, should be avoided where at all possible. When they cannot be avoided, hearback and spellback must be used to clarify all details of the order. Some organizations have not allowed verbal orders that pertain to specific LASA pairs.

 

 

Another recommendation is that LASA pair drugs should not be stocked in proximity to each other in the pharmacy or any other area where drugs may be stocked.

 

 

Clearly, look-alike/sound-alike medication error prevention needs to be an important component of your patient safety program. Every introduction of a new drug adds yet additional opportunities for LASA errors and we can expect the frequency of these events to further increase unless strong system interventions are put in place.

 

 

 

Other newsworthy patient safety items recently:

 

 

The recall of pre-filled heparin lock flush solution mentioned last month has been extended. On January 16, 2008, AM2 PAT, Inc., expanded the recall to include all lots and all sizes of the Pre-Filled Heparin Lock Flush syringes and the Pre-Filled Normal Saline IV Flush syringes. The recall expansion was due to reports of Serratia marcescens infections associated with the Normal Saline IV Flush syringes, as well.

 

 

In a separate heparin product recall, Baxter Healthcare Corporation has announced the voluntary recall of nine lots of heparin sodium injection 1000 units/mL 10mL and 30mL multi-dose vials. The company began recalling the lots on January 17, 2008 as a precautionary measure due to an increase in the number of reports of adverse patient reactions that may be associated with the product. Baxter is conducting a thorough investigation of these reports to identify the cause of the increase in allergic-type reactions.  Adverse patient reactions have included: stomach pain or discomfort, nausea, vomiting, diarrhea, decreased or low blood pressure, chest pain, fast heart rate, dizziness, fainting, unresponsiveness, shortness of breath, feeling your heart beat strong or fast, drug ineffectiveness, burning sensation, redness or paleness of skin, abnormal sensation of the skin, mouth or lips, flushing, increased sweating, decreased skin sensitivity, headache, feeling unwell, restlessness, watery eyes, throat swelling, thirst and difficulty opening the mouth. Some of these reactions may be severe or life threatening.

 

 

The Minnesota Department of Health released its Adverse Health Events in Minnesota: Fourth Annual Public Report. The report provides some insight into the root causes and potential solutions for falls, decubiti, wrong site surgery, and objects retained during surgery.

 

 

 

 

 

 

 

 

 


 


http://www.patientsafetysolutions.com

 

Home

 

Patient Safety Tip of the Week Archive

 

What’s New in the Patient Safety World Archive